Treating Tardive Dyskinesia
Recently, I was reviewing the literature on tardive dyskinesia, and it struck me how frustrating it must be for patients who develop this disorder - not only because of the symptoms themselves, but also because of the frustration that may be encountered in trying to treat it. This entry will discuss some of the difficulties in treating tardive dyskinesia.
Tardive dyskinesia (TD) is one the four classic movement disorders associated with use of antipsychotic medication, the other three being acute dystonic reactions, akathesia, and parkinsonianism. TD includes a troubling collection of symptoms including irregular movements in the face, tounge, and mouth, as well as writhing movements in the rest of the body. These generally occur after using antipsychotic medication for several months and commonly, the people experiencing the movements aren't aware they are occurring.
One of the problems in treating TD is that people who have experienced one of the other three movement disorders associated with antipsychotic medication don't understand the difference in treatment. First, TD is much harder to treat than most of the other movement disorders. While we have fairly clear cut treatment options for acute dystonic reactions, there is no clear consensus on the best course of treatment for TD. It is very difficult to treat, and even after trying many different medications, it is quite common that people will still have symptoms most of the time. All too often I encounter patients who have been on over five different treatments for TD but remain symptomatic despite their doctor's best efforts.
Second, the treatment of acute dystonic reactions may actually make symptoms of TD worse. For example, a person who may have had a dystonic reaction and found relief with diphenylhydramine may, much to their surprise, find that TD movements get worse with the same medciation. To add to the confusion, a variant of TD, tardive dystonia can be just as severe and just as intractable to treatment but can respond to anticholinergic medications like diphenylhydramine.
Third, while treatment may provide long term relieve with other movement disorders like acute dystonic reaction, even if a patient finds a medication that improves symptoms, they commonly return over time. For example, the medication clonazepam has been used to successfully reduce the symptoms of TD, but studies show that many people build up a tolerance to the medication.
I have met patients who have expressed their frustration over not having their symptoms of TD under control. The best course of action with regard to TD is prevention, because once it develops it is very challenging to improve. Using prophylactic medication to prevent TD is a common strategy used by physicians, but this practice has not been shown to be helpful in all patients, and may be of most benefit to those taking very high dosages of antipsychotic medication. A future entry can discuss more of the issues surrounding tardive dyskinesia, but as always, I welcome your comments and questions.